Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 231, NWS North Platte, NE

June 20, 2005Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2005, 9:00 PM MDT for Keith County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 9:00 PM MDT (03:00 UTC)
Expired
Jun 20, 2005, 9:30 PM MDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keith County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4868 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210300
SVRLBF
NEC101-210330-
/O.NEW.KLBF.SV.W.0231.050621T0300Z-050621T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 930 PM MDT

* AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14
  MILES NORTH OF SARBEN TO KEYSTONE...OR ALONG A LINE EXTENDING FROM
  23 MILES SOUTHEAST OF ARTHUR TO 9 MILES NORTHEAST OF OGALLALA...AND
  MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SARBEN AND PAXTON BY 930 PM MDT

LAT...LON 4138 10146 4115 10170 4109 10128 4137 10128

$$

JMC
1 follow-up statement
000 
WWUS53 KLBF 210317
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1017 PM CDT MON JUN 20 2005

NEC101-210330-
/O.CON.KLBF.SV.W.0231.000000T0000Z-050621T0330Z/
KEITH NE-
917 PM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM MDT FOR
NORTHEASTERN KEITH COUNTY...

AT 911 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
MILES NORTH OF SARBEN TO KEYSTONE...OR ALONG A LINE EXTENDING FROM 24
MILES SOUTHWEST OF TRYON TO 11 MILES EAST OF OGALLALA...MOVING EAST
AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PAXTON AND SARBEN BY 930 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4137 10141 4114 10168 4109 10129 4137 10129

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:50 PM MDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 2:50 PM MDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT MON JUN 20 2005

.DISCUSSION...
OUTFLOW FROM EARLY MORNING CONVECTION HAS STALLED OUT IN NCNTRL NEBR
THIS AFTERNOON WHITH STORM FIRING UP IN SHERIDAN AND NW CHERRY
COUNTY. DWPTS ARE EXTREMELY HIGH FOR THIS REGION IN THE LOWER 70S
WITH SB CAPES IN EXCESS IN 6000 J/KG. SHEAR IS WEAK 25 KTS. HOWEVER
PWS AREA HIGH IN THE ORDER OF 1.25 INCHES. MOVEMENT IS SLOWLY
SOUTHEAST INTO INFLOW. STORM WILL BE CAPABLE OF BRIEFLY SEVERE WITH
LARGE HAIL AND BRIEF HEAVY RAIN. ANOTHER STORM SOUTH OF SIDNEY
NEARLY STATIONARY. ACTIVITY SHOULD FAVOR THE NORTH CENTRAL OVERNIGHT
WITH AN MCS STILL POSSIBLE TO DROP IN LATER TONIGHT.

UPPER RIDGE WILL MIGRATE FROM CO ON TUESDAY INTO MO BY SATURDAY.
THIS WILL PLACE WRN AND NC NEBR IN A SWRLY FLOW BY THU. A SFC FRONT
WILL SLIP INTO FORECAST AREA THU WITH INCREASED CHCS THU AFTN AND
THU NIGHT. A REPEAT POSSIBLE FRIDAY NIGHT AND SATURDAY NIGHT. HIGHS
WILL WARM INTO THE MID 90S TUESDAY WITH DEWPOINTS REMAINING HIGH
NEAR 70. A WSW SFC WIND WEDNESDAY AND LOWER DEWPOINTS IN THE UPPER
50S WEST SHOULD FAVOR HIGHS IN THE UPPER 90S.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR
Hazardous weather outlook, Jun 20, 2:33 PM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT MON JUN 20 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
333 PM CDT MON JUN 20 2005

.DAY ONE...TONIGHT

A BOUNDARY WORKING ACROSS THE NORTHERN AND CENTRAL SANDHILLS REGION
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. A FEW OF
THESE STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS AND VERY HEAVY
RAINFALL AS THEY MOVE THROUGH THE SANDHILLS AND INTO SOUTHWEST
NEBRASKA THROUGH THE EVENING. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO MOVE OUT OF SOUTH DAKOTA INTO NORTHEAST PORTIONS OF THE OUTLOOK
AREA...MAINLY EAST OF A BURWELL TO VALENTINE LINE THIS EVENING AND
OVERNIGHT...WITH A FEW OF THESE STORMS ALSO CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG RIDGE OVER THE HIGH PLAINS WILL CONTINUE INTO THE WEEKEND
WITH HIGH TEMPERATURES WELL ABOVE NORMAL...NEAR AND ABOVE 90 DEGREES.
TUESDAY MORNING THUNDERSTORMS WILL BE EXITING NORTH CENTRAL NEBRASKA.
BY TUESDAY EVENING ANOTHER WAVE WILL MOVE ACROSS THE OUTLOOK
AREA...THUNDERSTORMS HAVE THE POTENTIAL TO REDEVELOP ACROSS PORTIONS
OF WESTERN NEBRASKA THEN MOVE EAST INTO NORTH CENTRAL NEBRASKA
OVERNIGHT. THERE IS A SLIGHT RISK FOR THESE THUNDERSTORMS TO REACH
SEVERE LIMITS. THE PRIMARY THREAT WILL BE LARGE HAIL. AFTER
TUESDAY...THE NEXT CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE LATE
FRIDAY AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY NIGHT.

13

In the hours before

Local storm report, Jun 20, 3:35 PM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
435 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             12 N ELLSWORTH          42.23N 102.29W
06/20/2005  0.88 INCH        SHERIDAN           NE   PUBLIC

&&

HANNON
Local storm report, Jun 20, 5:16 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             22 NNE LISCO            41.79N 102.46W
06/20/2005  1.75 INCH        GARDEN             NE   PUBLIC

            HAIL RANGING FROM QUARTER SIZE TO GOLFBALL, MOSTLY 50
            CENT PIECES FALLING FROM 602 TO AT LEAST 614 PM.

&&

HANNON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:30 PM MDTSevere Thunderstorm WarningLBFKeith45 min
Jun 20, 9:42 PM MDTSevere Thunderstorm WarningLBFPerkins51 min
Jun 21, 12:33 AM MDTSevere Thunderstorm WarningLBFBoyd36 min
Jun 21, 12:54 AM MDTSevere Thunderstorm WarningLBFHolt66 min
Jun 21, 1:14 AM MDTSevere Thunderstorm WarningLBFWheeler61 min
Jun 21, 1:44 AM MDTSevere Thunderstorm WarningLBFBoyd, Keya Paha, Rock61 min
Jun 21, 1:55 AM MDTSevere Thunderstorm WarningLBFCuster31 min
Jun 21, 2:02 AM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler58 min
Jun 21, 2:43 AM MDTSevere Thunderstorm WarningLBFRock62 min
Jun 21, 2:59 AM MDTSevere Thunderstorm WarningLBFGarfield, Wheeler61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.